Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 10, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 4, 2024, 6:12 PM EST for Lake County, Volusia County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2024, 6:12 PM EST (23:12 UTC)
- Expired
- Feb 4, 2024, 6:43 PM EST
- In force
- 31 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, FL, Volusia County, FL
The radar
The Jacksonville radar (KJAX), 145 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
365
WUUS52 KMLB 042312
SVRMLB
FLC069-127-050000-
/O.NEW.KMLB.SV.W.0010.240204T2312Z-240205T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
612 PM EST Sun Feb 4 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in east central Florida...
Northwestern Volusia County in east central Florida...
* Until 700 PM EST.
* At 612 PM EST, a severe thunderstorm was located near Pittman, or 8
miles west of Paisley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pierson, DeLeon Springs, Barberville, Paisley, and Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2926 8142 2926 8136 2912 8131 2891 8171
2896 8173 2896 8166 2905 8166 2905 8164
2928 8164 2932 8168 2938 8145 2940 8143
2940 8142
TIME...MOT...LOC 2312Z 233DEG 25KT 2903 8168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Law1 follow-up statement
461
WWUS52 KMLB 042343
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
643 PM EST Sun Feb 4 2024
FLC069-127-042352-
/O.CAN.KMLB.SV.W.0010.000000T0000Z-240205T0000Z/
Lake FL-Volusia FL-
643 PM EST Sun Feb 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 2926 8142 2926 8136 2912 8131 2891 8171
2896 8173 2896 8166 2905 8166 2905 8164
2928 8164 2932 8168 2938 8145 2940 8143
2940 8142
TIME...MOT...LOC 2340Z 233DEG 25KT 2916 8149
$$
LawWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 4:04 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 4, 4:04 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
404 PM EST Sun Feb 4 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Current...The main line of showers that moved through this morning
has pushed well offshore this afternoon, with some drying in the mid-
levels leading to partly sunny skies. CAM guidance continues to
indicate the development of some isolated showers and storms this
afternoon into the evening hours, and this type of activity has
already started north of the forecast area. Any storms that do
develop will be capable of producing gusty winds, small hail,
frequent lightning strikes, and may also produce a brief tornado.
The area most likely to see any sort of development over the next
few hours would be north of the Orlando metro, though confidence
remains low.
Tonight-Monday...Once any activity this afternoon dies down, things
will remain relatively quiet and dry tonight, as a dry slot situates
itself over the peninsula. Rain chances will drop off overnight, but
these conditions will be short-lived. While the surface low
currently located over the Florida Panhandle will remain mostly in
place tonight, its associated mid-level trough is forecast to push
it across the area, leading to the surface low swinging
southeastward over the peninsula. As a result, rain chances will
once again increase across east central Florida, with scattered to
numerous shower development forecast. Isolated storm development
will also be possible, though minimal instability could be a
limiting factor. The area most likely to see any sort of storm
develop would be the southern half of the forecast area, generally
south of the Orlando metro and the Cape. Based on the environment,
any storms that do develop could be capable of producing occasional
lightning strikes, gusty winds, and hail. Confidence does remain low
in strong storm development due to the indication of an unfavorable
environment.
Overnight lows generally in the low to mid 50s, with afternoon highs
on Monday in the mid to upper 60s. Winds will remain rather light
across the area tonight, generally between 5 to 15 mph.
Monday Night-Wednesday...The low pressure system moves from the
Florida peninsula and into the western Atlantic Monday night. It
will then remain off of the eastern US coast through midweek, as
secondary axes rotate around the western side of the low. Locally,
will see showers continue along the coast, with chances diminishing
the farther west the location. PoPs up to 40% lingering through the
day on Tuesday, before the low finally begins to shift slightly
eastward, though up to a 20% chance will linger into Tuesday night.
Will finally see drier conditions develop on Wednesday.
The big story will be the winds through mid week. The rapidly
tightening pressure gradient as the low moves offshore Monday
evening and becomes a gale will lead to very windy conditions for
east central Florida Monday night. Northerly winds increasing to 20-
30mph by mid-morning on Tuesday. The highest gusts will occur along
the coast, especially north of the Cape initially, with gusts 30-
40mph forecast. Occasionally higher gusts to around 50mph cannot be
ruled out. Will see strong winds spread southward along the coast
through the day on Tuesday. Then, sunset and the farther shift
offshore will allow winds to decrease Tuesday night, though they
will remain elevated through Wednesday, with breezy conditions
persisting, especially along the coast.
Unusually strong winds will cause will cause oblique/pounding surf
and run up to the dune line over at least 3 to 4 high tide cycles
Tue-Wed. Surf heights from 6-12 ft are forecast, with minor to
locally moderate beach erosion. Minor coastal flooding also cannot
be ruled out through Wednesday morning's high tide.
Highs each day are forecast in the 60s, with overnight lows in the
lower 50s on Monday night. By Tuesday night, cooler air begins to
advect into the area and leads to lows in the mid to upper 40s
inland, while the coast remains in the lower 50s. Elevated winds
will be enough to lead to chilly wind chills Tuesday night into
Wednesday morning, with temperatures feeling like the lower 40s west
of I-95 and upper 30s north and west of Orlando.
Previous discussion...
Thursday - Next Weekend...
High pressure will take control of our weather late in the week as
the upper low departs and ridging overtakes the Gulf and Florida,
deflecting the storm track well to our north for a little while.
Skies look partly cloudy, due to some onshore-moving low clouds and
high cirrus floating by. Expect a steady warming trend, with low 70s
Thursday, mid 70s Friday, then upper 70s next weekend with some
places perhaps closing in on 80F by next Sunday. Our next cold front
(rain chances, then a cool down) looks to hold off until around next
Monday or so (the 12th).
&&
.MARINE...
Issued at 348 PM EST Sun Feb 4 2024
Tonight-Monday...Poor boating conditions are forecast to continue
over the next several hours. South to southwest winds 15 to 25 knots
and seas 5 to 7 feet will continue across the offshore waters and
nearshore Treasure Coast waters through 7 PM, with lingering 20 knot
winds and 6 foot seas across the offshore Volusia and Brevard waters
through 10 PM. A Small Craft Advisory is in effect for these areas,
with the Treasure Coast waters dropping off at 7 PM. Monday, an area
of low pressure over the peninsula will cause winds to weaken to 5
to 10 knots, resulting in seas diminishing to 3 to 5 feet.
Scattered to numerous showers are forecast across the local Atlantic
waters tonight into tomorrow. Isolated storm development cannot be
ruled out.
Monday Night-Thursday (modified previous)... Dangerous marine
conditions will quickly unfold beginning Monday night. Deep low
pressure will move into the Western Atlantic as high pressure nudges
against it to our northwest, tightening the pressure gradient over
the local Atlantic. Gale conditions are expected, and a Gale Watch
has been issued beginning for the Volusia waters Monday evening,
then spreading southward into Monday night and persisting through
Tuesday night. By daybreak Tuesday, north winds increase to 25-35 KT
with gusts of 35-45 KT. These strong winds will persist through
early Wednesday morning, before slowly subsiding to around 20 KT
Wednesday afternoon. Seas will become extremely rough, with
nearshore waves building to 10-14 FT on Tuesday and Tuesday night,
then up to 15-18 FT in the Gulf Stream. Seas will remain elevated
for a while, only decreasing to 8-12 FT late Wednesday afternoon and
7-11 FT on Thursday. Scattered-numerous showers and isolated
lightning storms are forecast from Monday night through Tuesday
night.
&&
.AVIATION...
(18Z TAFS)
Issued at 348 PM EST Sun Feb 4 2024
The main line of showers has cleared east central Florida, moving
well offshore. A few isolated showers and storms will still be
possible over the next several hours, but decided to leave out VCSH
for now. Will amend as necessary. South-southeast winds becoming
southwesterly late this afternoon into the evening hours before
backing to out of the southeast once more. Generally dry across the
terminals overnight. VCSH starting around 10Z as the area of low
pressure currently located across the Panhandle moves southeastward
and swings across the peninsula. Cannot rule out VCTS, but
confidence was too low to include it in this package. Will continue
to monitor. Models are indicating lower ceilings tomorrow morning,
but didn't want to quite drop to MVFR/IFR due to lower confidence,
so kept SCT coverage for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 51 67 51 61 / 10 40 30 20
MCO 53 66 53 64 / 10 60 20 20
MLB 53 67 53 65 / 20 70 40 40
VRB 53 69 53 66 / 20 70 40 40
LEE 52 66 48 63 / 10 50 10 0
SFB 53 67 51 63 / 10 50 20 20
ORL 53 67 51 64 / 10 50 20 20
FPR 53 69 53 67 / 20 70 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Monday evening through late Tuesday night for
AMZ550-570.
Gale Watch from Monday evening through late Tuesday night for
AMZ552-555-572-575.
Small Craft Advisory until 7 PM EST this evening for AMZ555-575.
Small Craft Advisory until 10 PM EST this evening for AMZ570-572.
&&
SHORT TERM...Tollefsen
LONG TERM....Watson/Leahy
AVIATION...TollefsenHazardous weather outlook, Feb 4, 10:54 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1054 AM EST Sun Feb 4 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-050000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1054 AM EST Sun Feb 4 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A band of moderate to heavy showers and embedded storms will race east northeast across the area late this morning and early this afternoon and produce occasional lightning strikes and gusty winds of 30 to 40 mph. There is potential for additional, more isolated storms to develop late this afternoon across Lake, Volusia, Seminole, Orange, north Osceola and north Brevard counties. These storms will have greater potential to be severe, containing large hail, frequent lightning strikes, damaging winds near 60 mph and possibly a tornado. Motion will be toward the east northeast at 40 to 50 mph and will push offshore during the evening. .HIGH WIND IMPACT... South-southeast winds 15 to 20 mph will gust around 30 mph along the coast south of the Cape. .RIP CURRENT IMPACT... A High Risk of dangerous rip currents continues at all east central Florida beaches. Rough surf is also a concern. Entering the water is strongly discouraged. .MARINE THUNDERSTORM GUST IMPACT... Numerous showers and isolated storms will push offshore from late morning into the afternoon containing occasional lightning strikes and gusty winds up to 35 knots. Additional but more isolated storms may develop late this afternoon into early evening and would pose a greater risk of producing hail and wind gusts near 50 knots. The preferred area for this development will be from Kissimmee to the Cape northward. .WATERSPOUT IMPACT... A brief waterspout or two cannot be ruled out across the local Atlantic waters, intracoastal waterways, and local lakes with all the shower and potential storm activity moving across the area late this morning into the afternoon hours. .WIND AND SEA IMPACT... A Small Craft Advisory is in effect for the offshore Atlantic waters, beyond 20 miles, as well as the nearshore Treasure coast waters between Sebastian Inlet and Jupiter Inlet for southeast winds increasing near 20 knots and seas 5 to 7 feet. Small craft should also exercise caution across the nearshore Volusia and Brevard waters for seas 4 to 6 feet and south-southeast winds 15 to 20 knots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. On Monday, although the risk of strong to severe storms will be lower, lightning strikes and small hail will be possible due to very cold temperatures aloft. As low pressure pulls east of the area Monday night and Tuesday, strong north winds will produce very windy conditions along the coast and likely Gale conditions over the local Atlantic waters. High surf and minor to moderate beach erosion will be possible over several high tide cycles Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Kelly/Tollefsen
In the hours before
Local storm report, Feb 4, 1:47 PM EST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
147 PM EST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Non-Tstm Wnd Gst 3 SSW Playalinda Beach 28.60N 80.64W
02/04/2024 M48 MPH Brevard FL Other Federal
Tower 311 at KSC measured a wind gust of
48MPH/42KTS from the east-southeast.
0115 PM Non-Tstm Wnd Gst 2 WSW Playalinda Beach 28.63N 80.66W
02/04/2024 M45 MPH Brevard FL Other Federal
Tower 3132 at KSC measured a wind gust of
45MPH/39KTS from the east-southeast.
1244 PM Non-Tstm Wnd Gst 1 WNW Vero Beach 27.65N 80.42W
02/04/2024 M43 MPH Indian River FL ASOS
The ASOS at the Vero Beach Regional Airport measured a
wind gust of 37MPH/32KTS from the east-southeast.
0115 PM Non-Tstm Wnd Gst 2 S Playalinda Beach 28.61N 80.62W
02/04/2024 M43 MPH Brevard FL Other Federal
Tower 211 at KSC measured a wind gust of
43MPH/37KTS from the east-southeast.
&&Local storm report, Feb 4, 1:55 PM EST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
155 PM EST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Non-Tstm Wnd Gst 2 SSW Kennedy Space Cen 28.62N 80.72W
02/04/2024 M47 MPH Brevard FL AWOS
The AWOS at the Space Florida Launch and Landing
Facility measured a wind gust of 47MPH/41KTS from the
east-southeast.
0110 PM Non-Tstm Wnd Gst 4 NNW Saint Lucie Nucle 27.35N 80.24W
02/04/2024 M42 MPH St. Lucie FL Mesonet
The Weather Flow site XSTL measured a wind gust of
42MPH/36KTS from the east-southeast.
0134 PM Non-Tstm Wnd Gst 1 E Lagrange 28.63N 80.81W
02/04/2024 M39 MPH AMZ552 FL Mesonet
The Weather Flow Site in the Indian River near Parrish
Park (XPAR) measured a wind gust of 39MPH/34KTS from
the east-southeast.
&&Special weather statement, Feb 4, 5:55 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
555 PM EST Sun Feb 4 2024
FLZ041-044-042345-
Northern Lake County FL-Inland Volusia FL-
555 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of northern Lake and
northwestern Volusia Counties through 645 PM EST...
At 554 PM EST, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis, Pierson, Barberville, Emeralda, and Lake Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2926 8142 2926 8133 2916 8126 2879 8183
2896 8192 2896 8166 2905 8166 2906 8164
2928 8164 2932 8168 2938 8145 2940 8142
TIME...MOT...LOC 2254Z 230DEG 25KT 2919 8170
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LawThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 2:17 AM EST | Gale Watch | MLB | 25 hr | |
| Feb 4, 11:40 AM EST | Special Weather Statement | MLB | Martin | 35 min |
| Feb 4, 12:06 PM EST | Special Weather Statement | MLB | Martin | 24 min |
| Feb 4, 12:23 PM EST | Special Marine Warning | MLB | 67 min | |
| Feb 4, 5:55 PM EST | Special Weather Statement | MLB | Lake | 50 min |
| Feb 4, 6:33 PM EST | Special Weather Statement | MLB | Lake | 27 min |
| Feb 4, 6:46 PM EST | Special Weather Statement | MLB | Flagler | 29 min |
| Feb 4, 6:48 PM EST | Special Weather Statement | MLB | Lake | 42 min |
| Feb 4, 6:49 PM EST | Special Marine Warning | MLB | 56 min | |
| Feb 4, 6:57 PM EST | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole | 33 min |
| Feb 4, 6:58 PM EST | Special Weather Statement | MLB | Lake | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.